Nebraska, 2012

Hail in Nebraska, May 30, 2012

May 30, 2012 · NWS GLD · 1 event in 1 county or zone

A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:42 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, May 30, 1:42 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
142 PM MDT WED MAY 30 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 142 PM MDT WED MAY 30 2012

THIS AFTERNOON AND TONIGHT...COMPLEX FORECAST THIS AFTERNOON AND
EVENING WITH THE THREAT FOR SEVERE WEATHER EXPECTED TO DEVELOP ACROSS
KANSAS AS AN UPPER LEVEL SYSTEM/ASSOCIATED COLD FRONT MOVE ACROSS
THE REGION. CURRENT WV SATELLITE IMAGERY SHOWS INITIAL UPPER LEVEL
SHORT WAVE TROUGH MOVING THROUGH WESTERN NEBRASKA WITH COLD FRONT
QUICKLY MOVING ACROSS WESTERN NEBRASKA AND NORTHEASTERN COLORADO.
MAIN UPPER LEVEL SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS LATE
THIS AFTERNOON AND EVENING. DAYTIME HEATING AND SOUTHEASTERLY LOW LEVEL
FLOW HAS AIDED IN INCREASING INSTABILITY ACROSS WESTERN KANSAS.
DEW POINTS ACROSS NORTHWESTERN KANSAS ARE STILL IN THE MID 50S BUT
WITH DEW POINTS IN THE LOW 60S ACROSS SOUTHWESTERN KANSAS...MAY
SEE THEM INCREASE A TAD IN THE NEXT HOUR OR TWO. SURFACE BASED CAPE
VALUES OF 2500-3000 J/KG AND 0-6 KM SHEAR VALUES OF 30-40 KTS WILL
AID IN THE DEVELOPMENT AND HELP TO SUSTAIN SOME SEVERE THUNDERSTORMS.
SEVERE CONVECTION IS EXPECTED TO DEVELOP ALONG A CONVERGENT
BOUNDARY FROM ABOUT WAKEENEY KANSAS TO BENKELMAN NEBRASKA AND MOVE
TO THE SOUTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. ANOTHER LINE OF CONVECTION WILL DEVELOP
AHEAD OF THE APPROACHING COLD FRONT ACROSS NORTHEASTERN COLORADO
AND MOVE ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THROUGH
THE AFTERNOON AND EVENING. THUNDERSTORM CHANCES WILL DECREASE
OVERNIGHT FROM WEST TO EAST AS UPPER LEVEL SYSTEM MOVES EASTWARD.

THURSDAY...A FEW LINGERING SHOWERS MAY BE POSSIBLE ACROSS THE EASTERN
PORTION OF THE FORECAST AREA DURING THE EARLY MORNING WITH SOME
STRATUS POSSIBLE BEHIND THE DEPARTING SYSTEM. SURFACE HIGH
PRESSURE AND NORTHEAST WINDS WILL KEEP TEMPERATURES NEAR NORMAL.

THURSDAY NIGHT...NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST
AREA. UPPER LEVEL JET AND BEST DIFFERENTIAL CYCLONIC VORTICITY ADVECTION
WILL BE ACROSS CENTRAL NEBRASKA...SO KEPT THE FORECAST DRY. SURFACE
HIGH WILL MOVE ACROSS SOUTHEAST KANSAS DURING THE NIGHT WHICH WILL
PRODUCE SOUTH RETURN FLOW/INCREASING DEW POINTS OVER WESTERN KANSAS.
COOL AIR WILL BE IN PLACE...BUT EXPECT DEW POINTS TO INCREASE DURING
THE NIGHT...SO INCREASED MINIMUM TEMPERATURES SLIGHTLY.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 142 PM MDT WED MAY 30 2012

THOUGH MID LEVEL DYNAMICS WILL BE LACKING FRIDAY...A SURFACE FRONT
WILL BECOME STATIONARY. EXACT LOCATION OF FEATURE IS UNCERTAIN...BUT AS
SURFACE TEMPERATURES REACH INTO THE 80S...MIXED LAYER CAPES WILL
APPROACH 1000 J/KG DURING THE AFTERNOON. THUS...CONVECTION IS POSSIBLE
AND WILL KEEP MENTION OF STORMS IN THE FORECAST.

500 MB RIDGE WILL BUILD OVER THE ROCKY MOUNTAINS FRIDAY NIGHT AND SATURDAY.
HOWEVER...GFS DEVELOPS AN EMBEDDED WEAK SHORT WAVE TROUGH THAT MOVES
ACROSS EASTERN COLORADO/WESTERN KANSAS SATURDAY NIGHT. CONFIDENCE IS
NOT HIGH THAT THIS WILL DEVELOP...BUT THE MODEL SOLUTION IS
PLAUSIBLE AND FITS EARLY JUNE CLIMATOLOGY. WILL KEEP LOW POPS OVER
COLORADO FRIDAY AFTERNOON AHEAD OF THE SHORT WAVE...AND SPREAD THE
POPS EAST DURING THE NIGHT.

LARGE DIFFERENCES ARE SEEN BETWEEN THE GFS AND ECMWF IN HOW THE NEXT
PACIFIC LOW IS HANDLED BEGINNING MONDAY. THE GFS IS FASTER WHILE THE
ECMWF IS SLOWER AND MUCH DEEPER. DO NOT LIKE THE WAY EITHER OF THEM
IS HANDLING THE SITUATION. THINK THE 500 MB RIDGE WILL MOVE OVER
THE CENTRAL UNITED STATES SUNDAY AND MONDAY. ALTHOUGH THE MODELS
AGAIN DIFFER IN THE INTENSITY OF A SHORTWAVE MOVING ACROSS THE
PLAINS TUESDAY...ENOUGH LOW LEVEL MOISTURE AND INSTABILITY SUPPORT
CONTINUING A CHANCE OF THUNDERSTORMS. WILL BASICALLY FOLLOW
CLIMATOLOGY FOR WEDNESDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1243 PM MDT WED MAY 30 2012

FOR KMCK...CONVECTION ONGOING ACROSS SOUTH CENTRAL NEBRASKA WILL
CONTINUE TO NUDGE NEAR TERMINAL WITH THE POTENTIAL TO PRODUCE SOME
GUSTY WINDS IN THE VICINITY OF THE THUNDERSTORMS. FOR KGLD...DAYTIME
HEATING HAS ERODED MORNING STRATUS WITH CURRENT HEATING AND INCREASING
LOW LEVEL MOISTURE SETTING THE STAGE FOR SEVERE WEATHER TO BEGIN
IN THE NEXT HOUR OF TWO. FOR BOTH TERMINALS...MAIN CONCERN WILL BE
STRONG WINDS AND LARGE HAIL FROM ANY STORM THAT MOVES OVER THE
TERMINAL. CONVECTION WILL MOVE EAST OVERNIGHT WITH THE DEVELOPMENT
OF A MVFR STRATUS DECK BY EARLY MORNING. STRATUS DECK SHOULD BEGIN
TO DISSIPATE BY LATE MORNING WITH SOME SCATTERED CUMULUS DEVELOPING
AS SURFACE HIGH PRESSURE MOVES OVER THE AREA.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...PM
LONG TERM...MENTZER
AVIATION...PM
Hazardous weather outlook, May 30, 10:45 AM CST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT WED MAY 30 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT WED MAY 30 2012 /1145 AM CDT WED MAY 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING GENERALLY ALONG AND EAST OF A BENKELMAN NEBRASKA TO
TRIBUNE KANSAS LINE...WITH THE GREATEST THREAT FOR SEVERE WEATHER
ALONG AND EAST OF A OBERLIN TO LEOTI KANSAS LINE. LARGE HAIL AND
DAMAGING WINDS WILL POSE THE GREATEST HAZARDS. STRONG THUNDERSTORMS
ARE POSSIBLE INTO THE OVERNIGHT HOURS...WITH MOST IF NOT ALL OF
THE SEVERE WEATHER THREAT EAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA
FRIDAY THROUGH THE BEGINNING OF NEXT WEEK. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
GENERALLY EAST OF THE COLORADO/KANSAS STATE LINE.

In the hours before

Special weather statement, May 30, 3:18 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT WED MAY 30 2012

KSZ013-014-302130-
SHERMAN-THOMAS-
418 PM CDT WED MAY 30 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREWSTER...MOVING SOUTHEAST AT 45 MPH. A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN THOMAS
COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3938 10150 3952 10137 3921 10095 3913 10128
      3914 10133
TIME...MOT...LOC 2118Z 309DEG 38KT 3938 10132

JRM
Local storm report, May 30, 3:40 PM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             11 NNW LEVANT           39.53N 101.23W
05/30/2012  E1.00 INCH       THOMAS             KS   PUBLIC

&&

CJS
Local storm report, May 30, 3:41 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             3 N BREWSTER            39.41N 101.38W
05/30/2012  E1.00 INCH       THOMAS             KS   PUBLIC

&&

CJS
Local storm report, May 30, 3:44 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TORNADO          5 NNW BREWSTER          39.43N 101.41W
05/30/2012                   SHERMAN            KS   NWS EMPLOYEE

            EMPLOYEE REPORTED A SMALL LANDSPOUT TORNADO THAT WAS ON
            THE GROUND UNTIL 320 PM MDT.

&&

MENTZER
Local storm report, May 30, 3:57 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             14 SE LUDELL            39.68N 100.80W
05/30/2012  E1.00 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

CJS
Local storm report, May 30, 4:28 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT WED MAY 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             10 NNW WINONA           39.20N 101.30W
05/30/2012  E1.75 INCH       THOMAS             KS   EMERGENCY MNGR

&&

CJS

The radar

The Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Red Willow

When
May 30, 4:43 PM CST
Where
Red Willow County, 2.11 mi W of Perry
Measured
1 in hail
Reported by
Public
Coordinates
40.220, -100.760

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384336.